Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 67, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 10, 1998, 10:44 AM CDT for Doniphan County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 10, 1998, 10:44 AM CDT (15:44 UTC)
- Expired
- Jun 10, 1998, 11:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties
County Doniphan County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 11:10 AM CDT | Hail 0.88 | Purcell, KS | Nickel-size hail was reported during a severe thunderstorm a mile northeast of Purcell. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMCI 101544 RRA
SVRMCI
KSC043-101630-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
1044 AM CDT WED JUN 10 1998
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DONIPHAN COUNTY IN KANSAS
* UNTIL 1130 AM CDT
* AT 1044 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM ABOUT 24 MILES WEST OF TROY KS...MOVING
EAST AT 35 MILES PER HOUR.
* SEVERE THUNDERSTORM WILL BE...
NEAR DENTON BY 1055 AM
NEAR TROY BY 1110 AM
HAIL UP TO THE SIZE OF GOLFBALLS IS POSSIBLE WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN
A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PLEASANT HILL.
LAT...LON 3976 9J581 3969 9584 3965 9504 3989 9497What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:20 AM CDT, 7 hours 24 minutes earlier.
Area forecast discussion, Jun 10, 3:20 AM CDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 320 AM CDT WED JUN 10 1998 FORECAST PROBLEMS INCLUDE PRECIPITATION CHANCES AND TEMPERATURES THROUGH FORECAST CYCLE. TSRA/SHRA ACTIVITY DEVELOPING OVER SOUTHERN PORTIONS OF FA...ASSOCIATED WITH NORTHWARD MOVING SURFACE WARM FRONT. H8 PROFILER PLOT ALSO SHOWING 35-40KT LLJ OVER EASTERN KS/EASTERN OK HELPING TO PROVIDE LIFT. WOULD EXPECT THIS PRECIPITATION TO BE DIURNALLY DRIVEN...AS INTENSITY OF LLJ BEGINS TO DECREASE AFTER SUNRISE. HOWEVER...WITH BOUNDARY IN AREA...AND PLENTY OF SURFACE HEATING EXPECTED TODAY...WOULD NOT BE SURPRISED TO SEE SOME SCT ACTIVITY LATER THIS AFTERNOON. AS A RESULT...WILL NOT PUT TIME QUALIFIER ON PCPN CHANCES TODAY. BETTER CHANCE FOR MORE WIDESPREAD PRECIPITATION COMES TONIGHT...AS MODELS SHOW H5 WAVE ROTATING INTO CENTRAL PLAINS. IN RESPONSE TO THIS...MODELS DEVELOP STRONGER LLJ TONIGHT. AGREE WITH NCEP QPF DISCUSSION...PLACING HEAVY RAIN THREAT OVER CENTRAL MISSOURI IN LINE WITH EXPECTED TRAJECTORY OF LLJ. IN GENERAL...WILL GO WITH FWC GUIDANCE...WHICH IS A BIT WARMER THAN FAN. MJM .EAX... MO...NONE. KS...NONE.
In the hours before
Local storm report, Jun 10, 5:17 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
517 AM CDT WED JUN 10 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0506 AM BOONVILLE MO .88 INCH HAIL
06/10/98 COOPERLocal storm report, Jun 10, 5:17 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
517 AM CDT WED JUN 10 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0506 AM BOONVILLE MO .88 INCH HAIL
06/10/98 COOPERSpecial weather statement, Jun 10, 6:00 AM CDT, 4 hours 44 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 600 AM CDT WED JUN 10 1998 ...THUNDERSTORMS POSSIBLE TODAY AND TONIGHT... FORECAST: SCATTERED THUNDERSTORMS ARE A POSSIBILITY TODAY...ESPECIALLY EAST OF A LINE FROM WARRENSBURG TO BETHANY. TONIGHT...THERE IS A BETTER CHANCE FOR THUNDERSTORM DEVELOPMENT ACROSS THE ENTIRE OUTLOOK AREA. THE MAIN THREAT FROM THE STORMS TODAY AND TONIGHT WILL BE HEAVY RAINFALL...HOWEVER ISOLATED LARGE HAIL OR DAMAGING WINDS ARE NOT OUT OF THE QUESTION. DISCUSSION: A WARM FRONT WORKING BACK NORTH THROUGH THE REGION COULD ACT AS THE FOCUS FOR SCATTERED THUNDERSTORM DEVELOPMENT TODAY. TONIGHT...AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA...PRODUCING THE THREAT FOR MORE WIDESPREAD AND ORGANIZED THUNDERSTORM DEVELOPMENT. MJM
Special weather statement, Jun 10, 6:00 AM CDT, 4 hours 44 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 600 AM CDT WED JUN 10 1998 ...THUNDERSTORMS POSSIBLE TODAY AND TONIGHT... FORECAST: SCATTERED THUNDERSTORMS ARE A POSSIBILITY TODAY...ESPECIALLY EAST OF A LINE FROM WARRENSBURG TO BETHANY. TONIGHT...THERE IS A BETTER CHANCE FOR THUNDERSTORM DEVELOPMENT ACROSS THE ENTIRE OUTLOOK AREA. THE MAIN THREAT FROM THE STORMS TODAY AND TONIGHT WILL BE HEAVY RAINFALL...HOWEVER ISOLATED LARGE HAIL OR DAMAGING WINDS ARE NOT OUT OF THE QUESTION. DISCUSSION: A WARM FRONT WORKING BACK NORTH THROUGH THE REGION COULD ACT AS THE FOCUS FOR SCATTERED THUNDERSTORM DEVELOPMENT TODAY. TONIGHT...AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA...PRODUCING THE THREAT FOR MORE WIDESPREAD AND ORGANIZED THUNDERSTORM DEVELOPMENT. MJM
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.